This article originally appeared in the New Haven Register on Oct. 20 and was written by Esteban L. Hernandez.
HARTFORD >> The state Department of Public Health is distributing a Drug Enforcement Administration fact sheet to local emergency medical services with information on an opioid commonly used as an elephant tranquilizer, though there is no immediate evidence suggesting it’s prevalent in the state.
The DEA Officer Safety Alert says carfentanil is a synthetic opioid that’s 100 times more potent than fentanyl and about 10,000 stronger than morphine. The one-page fact sheet was distributed to about 700 local emergency medical service providers this week through the state’s health alert system, according to Department of Public Health spokesman Christopher Stan.
The fact sheet doesn’t necessarily confirm that the drug, the presence of which in the U.S. initially was reported in Ohio in July, is being used widely in Connecticut. DEA spokesperson Timothy Desmond said there’s limited evidence of carfentanil’s U.S. drug supply and that the agency isn’t aware of lab analysis that identified carfentanil in Connecticut or New England.
“We continue to monitor this threat in order to stay ahead of it, in hopes we do not encounter it,” Desmond said.
Fentanyl is the powerful opioid drug responsible for a string of overdoses in New Haven this summer. Similar to the carfentanil fact sheet, the DEA issued a warning about fentanyl in June. Exposure to the carfentanil could be dangerous to first responders such as medical personnel and law enforcement officers. The DEA said just 2 milligrams — about the size of Lincoln’s beard on a penny — of carfentanil can be lethal to most people.
Though Desmond said it is in limited supply, the DEA fact sheet distributed by the state says the presence of carfentanil in the U.S. drug market is cause for concern because it could lead to an increase in overdoses, including fatal overdoses.
“Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound,” the DEA fact sheet says. “If encountered, contact the appropriate officials within your agency.”
State Chief Medical Examiner Dr. James Gill said in an email that so far this year, there have been no overdose deaths attributed to the drug. At least 444 people died of drug overdoses between January and June of this year, with 888 projected deaths for the entire year.
Gill said carfentanil is used in veterinary medicine for sedation of large animals. Carfentanil is a fentanyl analogue, which means the opioid has a similar chemical structure and acts in the same receptors in the body to produce similar effects. But the differences between the two is what makes it difficult to identify, Gill said.
“Most labs currently cannot detect carfentanil directly on their routine screens as there is no general screening test,” Gill said. “So special testing would need to be done if it were suspected.”
Another fentanyl analogue is acetylfentanyl, which Gill said led to several fatal overdoses in Rhode Island in 2013. According to a release from Rhode Island’s state government, 11 deaths were found to contain the substance that year.
The effects of these opioids can still be reversed with naloxone, the opioid reversal drug. Cities such as New Haven have made a recent effort to hand out the medication to the public. Due to carfentanil’s potency, the DEA warns multiple doses of naloxone may be needed to reverse its effects.
Reach Esteban L. Hernandez at 203-680-9901.